Illinois, 2010

Flood in Illinois, July 24 to 28, 2010

July 24 to 28, 2010 · NWS DVN · 1 event in 1 county or zone

Heavy rains during the fourth week of July resulted in the Pecatonica River at Freeport going above the moderate flood stage level of 14 feet around 3 am CDT July 24. 2 feet around 1 am CDT July 25.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the fourth week of July resulted in the Pecatonica River at Freeport going above the moderate flood stage level of 14 feet around 3 am CDT July 24. It crested around 16.2 feet around 1 am CDT July 25. It fell below the moderate flood stage level around 10 pm CDT July 28.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 23, 8:31 PM CST, 5 hours 29 minutes earlier.

Area forecast discussion, Jul 23, 8:31 PM CST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
931 PM CDT FRI JUL 23 2010

.SYNOPSIS...

...MAJOR FLOODING AND FLASH FLOODING TO OCCUR TONIGHT INTO SATURDAY...

UPDATE TO CONFIRM HEAVY RAINS WILL OCCUR AS FORECAST. THIS WILL RESULT
IN SIGNIFICANT FLOODING AND FLASH FLOODING WITH RAINFALL RATES OF
2-3 INCHES AN HOUR. LOCATIONS NORTH OF HIGHWAY 34 TO RECEIVE WIDESPREAD
2 TO 3 INCH AMOUNTS WITH LOCALIZED AMOUNTS OF 5 INCHES OR MORE.
ISOLATED AMOUNTS OF 6 TO 8 INCHES NOT OUT OF THE QUESTION.

&&

.HYDROLOGY...
NEAR RECORD TO RECORD FLOODING TO OCCUR ON MAQUOKETA...ROCK...WAPSIPINICON
...MISSISSIPPI AND POSSIBLY CEDAR AND IOWA RIVER. THIS WILL BE A MAJOR
IMPACT RIVER FLOODING EVENT THE NEXT 48 TO 72 HOURS. SEVERAL RIVER RECORDS
MAY FALL IF THE FORECAST RAIN AMOUNTS ARE REALIZED.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-LOUISA-
     MUSCATINE-SCOTT-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR BUREAU-CARROLL-
     HENDERSON-HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK ISLAND-
     STEPHENSON-WARREN-WHITESIDE.

MO...NONE.
&&

NICHOLS
Hazardous weather outlook, Jul 23, 2:40 PM CST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 PM CDT FRI JUL 23 2010

...HEAVY RAINFALL EXPECTED TONIGHT INTO SATURDAY MORNING WITH RISK OF
MAJOR FLASH FLOODING AND RIVER FLOODING...

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-240900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
340 PM CDT FRI JUL 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

EPISODES OF THUNDERSTORMS AND SHOWERS WILL PRODUCE WIDESPREAD
ADDITIONAL RAIN TOTALS OF 1 TO LOCALLY OVER 5 INCHES BY SATURDAY
MORNING.  LOCATIONS MOST AT RISK FOR RAIN AMOUNTS OF 5 INCHES OR MORE
IS 40 MILES EITHER SIDE OF A STERLING ILLINOIS TO OTTUMWA IOWA LINE.
TORRENTIAL RAINFALL RATES OF UP TO 2 INCHES AN HOUR ARE ALSO
POSSIBLE.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS ACROSS
THE ENTIRE AREA. ALTHOUGH SOMEWHAT UNCERTAIN...DAMAGING WINDS UP TO
70 MPH ARE POSSIBLE. THE MOST LIKELY TIME PERIOD WOULD BE UNTIL MID
EVENING.

A HEAT ADVISORY IS IN EFFECT UNTIL EARLY EVENING FOR AREAS ALONG AND
SOUTH OF A HIGHWAY 34 LINE AND ALSO WEST CENTRAL ILLINOIS.

SEVERAL AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE THUNDERSTORMS WILL BE POSSIBLE SATURDAY...WITH A SLIGHT RISK
FOR SEVERE THUNDERSTORMS. HEAVY RAIN MAY ALSO BE A THREAT SATURDAY.
SEVERAL MORE CHANCES FOR THUNDERSTORMS ARE EXPECTED LATE MONDAY
THROUGH THURSDAY...BUT IT IS TOO EARLY TO DETERMINE THE THREATS...IF
ANY...AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
ANY REPORTS OF HEAVY RAINFALL AND FLOODING WOULD BE APPRECIATED.

NICHOLS

In the hours before

Local storm report, Jul 24, 12:05 AM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
105 AM CDT SAT JUL 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 AM     HEAVY RAIN       5 SSE COUNCIL HILL      42.42N 90.31W
07/24/2010  M1.71 INCH       JO DAVIESS         IL   TRAINED SPOTTER

            AMOUNT IN PAST HOUR. 24 HOUR TOTAL 7.29.

&&

DLS
Local storm report, Jul 24, 12:12 AM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
112 AM CDT SAT JUL 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 AM     HEAVY RAIN       FREEPORT                42.29N 89.63W
07/24/2010  M1.25 INCH       STEPHENSON         IL   TRAINED SPOTTER

            AMOUNT SINCE 10 PM. RAINING HEAVILY AT THIS TIME WITH
            CONTINUOUS LIGHTNING.

&&

DLS
Local storm report, Jul 24, 12:49 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
149 AM CDT SAT JUL 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 AM     HEAVY RAIN       STOCKTON                42.35N 90.01W
07/24/2010  M3.01 INCH       JO DAVIESS         IL   CO-OP OBSERVER

            SINCE MIDNIGHT. STILL RAINING. 2 DAY TOTAL 10.85.

&&

DLS
Local storm report, Jul 24, 12:55 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
155 AM CDT SAT JUL 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 AM     FLASH FLOOD      INDEPENDENCE            42.47N 91.89W
07/24/2010                   BUCHANAN           IA   BROADCAST MEDIA

            1 TO 2 FEET OF WATER ON 6TH AVENUE. STREET IMPASSABLE.
            RELAYED BY KWWL.

&&

DLS
Local storm report, Jul 24, 12:57 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
157 AM CDT SAT JUL 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 AM     FLASH FLOOD      FREEPORT                42.29N 89.63W
07/24/2010                   STEPHENSON         IL   BROADCAST MEDIA

            REPORTS OF PEOPLE TRAPPED IN VEHICLES.

&&

DLS
Local storm report, Jul 24, 1:21 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
221 AM CDT SAT JUL 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 AM     FLASH FLOOD      FREEPORT                42.29N 89.63W
07/24/2010                   STEPHENSON         IL   TRAINED SPOTTER

            MANY ROADS UNDER WATER IN FREEPORT...WELL OVER CURB DEEP.
            EMERGENCY VEHICLES BLOCKING SOME ROADS OFF.

0210 AM     HEAVY RAIN       FREEPORT                42.29N 89.63W
07/24/2010  M2.90 INCH       STEPHENSON         IL   TRAINED SPOTTER

            SINCE MIDNIGHT.

&&

ERVIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Stephenson

When
July 24, 2:00 AM CST to July 28, 9:00 PM CST
Where
Stephenson County, 2.58 mi W of Winslow to 3.12 mi NE of Bolton
Cause
Heavy Rain
Property damage
$500,000
Reported by
River/Stream Gage
Coordinates
42.506, -89.850

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251723.